It is important for people to pay attention to the signs their body gives them - in some cases they can be an indication of a serious problem that needs attention. This can be the case when someone experiences pallor and diaphoresis at the same time. Pallor refers to the shade of a person’s skin, they have pallor if the are paler than normal. This is often an indication that someone is unwell and occurs due to lack of blood flow to the skin. Diaphoresis refers to the sudden development of excessive sweating that has no apparent cause and it is usually caused by a medication or an underlying health condition. Diaphoresis is also called secondary generalized hyperhidrosis. Due to the fact that both of these symptoms can indicate an underlying health issue it is important to take them seriously and seek medical guidance when they occur at the same time.
Sometimes paleness and sudden excessive sweating can be caused by something as benign as an emotional state like panic. It may feel like a big deal, and it is, but if this is the case then you don’t need to worry about physical illness. People can also experience pallor for other physiologically normal reasons like naturally pale skin, lack of sunlight, and exposure to cold. However, these symptoms are not normally accompanied by diaphoresis.
Medicines are the most common cause of secondary hyperhidrosis, which is the same thing as diaphoresis. Diaphoresis can be a side effect of a medication, or a result of withdrawal. Pallor may occur if a medication makes you feel unwell or if it causes other side effects like vomiting but usually if it is induced by a medication it is mild. If you recently started a new medication check with your doctor to see if this could be causing your pallor and diaphoresis. These symptoms can be caused by several common medications like:
This is not a comprehensive list so it is important that you seek medical care if you believe a medication is causing these side effects. Pallor and diaphoresis can also be caused by alcohol withdrawal, and in some cases, intoxication.
If you have not recently started a new medication then your pallor and diaphoresis is most likely caused by an underlying health condition. Here is a list of possible medical conditions that can cause both pallor and diaphoresis:
This list is not exhaustive and other health conditions could be causing your symptoms. If you are experiencing any other symptoms like vomiting, trouble breathing or fainting it is imperative that you find medical attention quickly.
- Pariser, D. M. (2014). Hyperhidrosis (4th ed., Vol. 32). Philadelphia, PA: Elsevier.